Affordable Access

Overdose of sustained-release verapamil.

Authors
Type
Published Article
Journal
British journal of anaesthesia
Publication Date
Volume
72
Issue
3
Pages
361–365
Identifiers
PMID: 8130061
Source
Medline
License
Unknown

Abstract

Verapamil toxicity results in hypotension, myocardial depression and disturbances in cardiac conduction. There is no specific therapy available for treatment of verapamil poisoning and management is therefore largely supportive. Overdose of sustained-release verapamil may result in prolonged toxicity which is often delayed in onset. This report describes two patients who ingested large doses of sustained-release verapamil. One patient developed severe toxicity resulting in hypotension and third-degree heart block which persisted for 48 h. In a second patient, significant toxicity was prevented by achieving adequate gastrointestinal decontamination. The mechanisms, presentation and management of verapamil poisoning are discussed.

Statistics

Seen <100 times